Missouri, 2008

Hail in Missouri, March 27, 2008

March 27, 2008 · NWS LSX · 29 events in 10 counties and zones

A strong cold front moved through the region with severe storms developing ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region with severe storms developing ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 2:54 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 27, 2:54 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT THU MAR 27 2008

.DISCUSSION...
UNSETTLED WX WILL CONTINUE TO PLAGUE REGION OVR THE NXT FEW
DAYS...ALTHOUGH WE SHUD GET A BIT OF A BREAK IN THE FRI-SAT TIME FRAME.

STILL WAITING FOR CONVECTION TO SHOW ITS HAND TO PIN DOWN TNGTS
PCPN. SO FAR MID LVL CAP HAS SUPPRESSED CNVTV INITIATION ALG AND S
OF VRY STG WRMFNT...BUT WITH APRCH OF SFC LO AND WHAT APRS TO BE A
WK SHTWV THINK FORCING WL OVERCOME INHIBITION TO GET TSRA GOING
OVR THE NXT HR OR TWO. HAVE CONTINUED VRY HIGH POPS FOR THE 00Z-
06Z TIME FRAME WITH THE EXPECTATION THAT STORMS WILL FIRE OVR MID
MO SHORTLY...THEN INCR IN AREAL COVERAGE AS THEY WORK INTO AND E
OF MS RVR VLY. WHILE STGST STORMS WL CERTAINLY BE OVR THE S HLF OF
FA DONT THINK THREAT WILL BE ENTIRELY LIMITED TO THE S...AS
ELEVATED CAPE IN VRY COLD AIR IN THE N COULD ALSO PRODUCE
MARGINALLY SVR HAIL FOR A WHILE THIS EVE. AND...LOCALLY HVY RAIN
CAN BE EXPECTED AS WELL.

CDFNT SHUD SURGE SWD DURG THE EVE...WITH TSRA THRT DMSNG FROM N
TO S AND CONFINING TSRA THRT TO FAR S COUNTIES AFT 06Z. TEMPS OVR
N WILL BE COLD ENOUGH TO SUPPORT SNOW...BUT UNCERTAIN THAT PCPN WL
LINGER IN THE COLD AIR LONG ENOUGH FOR THE CHGOVR TO OCR.

FRI-SAT SHUD BE THE QUIETEST DAYS IN THE NR TERM OF THE
FCST...ALTHOUGH THEY PROBABLY WONT BE TOTALLY RAIN-FREE. PCPN ON
FRI SHUD BE LIMITED TO SM LINGERING R- IN THE S DURG THE
MRNG...BUT BY SAT IT APRS THAT CNVTN WILL BGN TO THREATEN ONCE
AGAIN AS STG WAA DVLPS IN ADV OF NXT SHTWV...WITH ELEVATED TSRA
FORMING WITH RETURN OF MODEST INSTABILITY BUT STG ISENTROPIC
LIFT.

CERTAINLY...THE HEAVIEST PCPN THRT WL BE LT SATURDAY NIGHT...THRU
SUN AND MON...AND INTO MON NGT...AS VRY MOIST AND UNSTBL
AMS...QSNTRY FNTL BNDRY...AND SHTWV ENERGY INTERACT ACR AREA.
NO WAY TO SAY FOR CERTAIN HOW MUCH RAIN WILL FALL...BUT THIS IS
NOT THE KIND OF PATTERN WE NEED AFTER THE HEAVY RAIN AND NEAR
RECORD RIVER LEVELS OF LAST WEEK. ESF ISSUED EARLIER ON THIS THRT
AND WL REISSUE WITH THIS FCST PKG AS WELL.

TRUETT

&&

.AVIATION...
FOR THE 18Z TAFS...TRICKY FORECAST OVER THE EARLY PART OF THE
PERIOD. FRONTAL BNDRY TO REMAIN ACROSS CNTRL PORTIONS OF MO AND
INTO IL. LOW CLOUDS AND REDUCED VISBYS ARE TO BE EXPECTED N OF
THIS BNDRY...RESULTING IN IFR CONDITIONS FOR KUIN THRU THE FIRST
PART OF THE PERIOD. CIGS RISING BEHIND BNDRY.  SHRA AND TSRA
ANTICIPATED TO DVLP OVR CNTRL AND SRN MO OVER THE NEXT SEVERAL
HRS...SOME OF WHICH MAY BE SEVERE AS STRONG MOIST ADVECTION AND
INSTABILITY SURGE BEHIND THE FRONTAL BNDRY. IMPACTS TO
KCOU...KSUS...AND KSTL THRU THE AFTN COULD RESULT IN IFR AND VIFR
CONDITIONS. VCTS AT PRESENT BUT MAY HAVE TO AMEND AS TSRA
DEVELOPS. OVERNIGHT FRONTAL BNDRY WILL SHIFT SEWD RESULTING IN
WINDS TO SHIFT OUT OF THE N FOR ALL TAF LOCATIONS. COLD AIR
ADVECTION BEHIND BNDRY SHOULD RESULT LOWERED CIGS AND IFR TO VIFR
CONDITIONS EXPECTED...BUT ON THE BRIGHT SIDE WINDS WILL BE
BLUSTERY OUT OF THE NORTH THUS RESULTING IN BETTER VISBYS. SKIES
SHOULD BREAK OUT BY THE END OF THE TAF PERIOD.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:20 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT THU MAR 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
420 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE AREA THIS EVENING. A
FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND LOCALIZED HEAVY RAIN. IN ADDITION...A FEW OF THE STORMS
ALONG AND SOUTH OF INTERSTATE 70 MAY PRODUCE STRONG GUSTY WINDS.

THERE IS ALSO A CHANCE FOR SNOW LATE TONIGHT FOR PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. NO SNOW
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...WITH AN EVEN GREATER THREAT OF THUNDERSTORMS ON
SUNDAY...MONDAY...AND INTO MONDAY NIGHT.

THE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT WILL BE CAPABLE OF
PRODUCING WIDESPREAD HEAVY RAIN...WHICH COULD MEAN ANOTHER FLOOD
THREAT FOR PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HAIL...HEAVY RAIN...OR STRONG
WINDS THAT THEY OBSERVE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Mar 27, 10:37 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       MARYVILLE               38.73N 89.96W
03/27/2008  M2.10 INCH       MADISON            IL   TRAINED SPOTTER

            RAINFALL FROM 3 PM 3/26 TO 1130 AM 3/27

&&

TRUETT

The radar

The St Louis radar (KLSX), 149 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

29 hail. Local standard time, as filed.

Hail, Boone

When
March 27, 4:15 PM CST
Where
Boone County, 2.5 mi WNW of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.968, -92.370

Hail, Boone

When
March 27, 4:15 PM CST
Where
Boone County, 0.72 mi SE of Columbia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.943, -92.320

Hail, Boone

When
March 27, 4:26 PM CST
Where
Boone County, 2.15 mi ESE of Cou Cotton Mem Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.986, -92.265

Hail, Callaway

When
March 27, 4:45 PM CST
Where
Callaway County, Hatton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -92.030

Hail, Boone

When
March 27, 5:20 PM CST
Where
Boone County, Ashland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -92.270

Hail, Cole

When
March 27, 5:26 PM CST
Where
Cole County, 2.71 mi SE of Schubert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.494, -92.013

Hail, Osage

When
March 27, 5:30 PM CST to 5:31 PM CST
Where
Osage County, 1.94 mi SSE of Shubert to 0.74 mi SSW of Loose Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.495, -91.984

Hail, Lincoln

When
March 27, 5:48 PM CST
Where
Lincoln County, Hawk Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -91.130

Hail, Montgomery

When
March 27, 5:52 PM CST
Where
Montgomery County, 0.87 mi SE of Wellsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -91.570

Hail, Callaway

When
March 27, 5:55 PM CST
Where
Callaway County, Holts Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -92.120

Hail, Boone

When
March 27, 5:55 PM CST
Where
Boone County, 2.26 mi NNE of Claysville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.700, -92.255

Hail, Osage

When
March 27, 5:57 PM CST
Where
Osage County, 3.15 mi N of Aud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.626, -91.718

Hail, Crawford

When
March 27, 6:05 PM CST
Where
Crawford County, 6 mi E of Steelville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.970, -91.240

Hail, Montgomery

When
March 27, 6:08 PM CST
Where
Montgomery County, 1.94 mi NNW of Mc Kittrick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.755, -91.467

Hail, Warren

When
March 27, 6:16 PM CST
Where
Warren County, 6 mi SW of Warrenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.759, -91.209

Hail, Warren

When
March 27, 6:20 PM CST to 6:25 PM CST
Where
Warren County, 2 mi W of Warrenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.820, -91.167

Hail, Lincoln

When
March 27, 6:25 PM CST
Where
Lincoln County, Truxton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -91.250

Hail, Crawford

When
March 27, 6:25 PM CST
Where
Crawford County, 2.1 mi SW of Steelville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.949, -91.377

Hail, Warren

When
March 27, 6:28 PM CST
Where
Warren County, 4 mi N of Warrenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.878, -91.130

Hail, Lincoln

When
March 27, 6:37 PM CST
Where
Lincoln County, 1 mi SSW of Moscow Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.936, -90.926

Hail, Crawford

When
March 27, 6:38 PM CST
Where
Crawford County, Cherryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -91.280

Hail, Lincoln

When
March 27, 6:40 PM CST to 6:41 PM CST
Where
Lincoln County, Troy
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.980, -90.980

Hail, Lincoln

When
March 27, 6:40 PM CST
Where
Lincoln County, 3 mi S of Troy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.937, -90.980

Hail, Cole

When
March 27, 7:15 PM CST
Where
Cole County, 1.81 mi NW of Schubert
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
38.537, -92.075

Hail, Osage

When
March 27, 7:25 PM CST
Where
Osage County, 1.79 mi S of Bonnots Mill
Measured
0.75 in hail
Reported by
Public
Coordinates
38.554, -91.950

Hail, Reynolds

When
March 27, 7:45 PM CST
Where
Reynolds County, 2.3 mi SE of Black
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.504, -90.923

Hail, Franklin

When
March 27, 7:53 PM CST
Where
Franklin County, Washington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -91.000

Hail, Reynolds

When
March 27, 7:55 PM CST
Where
Reynolds County, 4.81 mi SSW of Greeley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.453, -91.204

Hail, Montgomery

When
March 27, 8:55 PM CST
Where
Montgomery County, Rhineland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -91.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86512, 86517, 86518, 86519, 87040, 87041, 87042, 87043, 87044, 87045, 87046, 87047, 87048, 87049, 87050, 87051, 87052, 87053, 87054, 87055, 87056, 87057, 87058, 87059, 87060, 87061, 87062, 87063, 87064.